2 doctors weighed in:
The pharmacist told me I could drink in moderation with the generic bactrim (sulfamethoxazole and trimethoprim). I did that two nights ago. Could it cause any harmful effects now?
2 doctors weighed in

Dr. Barton Cook
Pediatrics - Cardiology
In brief: Not now
The pharmacist may be correct, but it is always risky to mix alcohol and medications.

In brief: Not now
The pharmacist may be correct, but it is always risky to mix alcohol and medications.
Dr. Barton Cook
Dr. Barton Cook
Thank
Garrett Caldwell
Family Medicine
In brief: Bactrim/Alcohol
Typically mixing alcohol with most drugs can be dangerous.
You should always ask your pharmacist about the complications of your medications mixed with alcohol and other drugs. Mixing alcohol and Bactrim (sulfamethoxazole and trimethoprim) has been linked to flushing, heart palpitations, and headaches from the build up of the toxin acetaldehyde. You should minimize your alcohol consumption and notify your physician of problems.

In brief: Bactrim/Alcohol
Typically mixing alcohol with most drugs can be dangerous.
You should always ask your pharmacist about the complications of your medications mixed with alcohol and other drugs. Mixing alcohol and Bactrim (sulfamethoxazole and trimethoprim) has been linked to flushing, heart palpitations, and headaches from the build up of the toxin acetaldehyde. You should minimize your alcohol consumption and notify your physician of problems.
Garrett Caldwell
Garrett Caldwell
Answer assisted by Garrett Caldwell, Medical Student
Thank
1 comment
Dr. Jack Mutnick
Student-Doctor Caldwell hit the nail on the head. If you are sick enough to be on an antibiotic, hold off on imbibing in the alcohol until you feel better.
Get help from a real doctor now
Dr. Steven Seres
Board Certified,
17 years in practice
497K people helped
Continue
107,000 doctors available
Read more answers from doctors